Methotrexate not working- flaring still!😕

Hmm. ..getting frustrated with this😞

My body seems to be getting worse everyday. I'm on metoject 20mg now and have finished a course of prednisolone (again) Only when I was on 30mg, did I have any relief. When it went to 20, 15, 10 and 5 (a week on each) all the pain and swelling is back with a vengeance. My ankles are so swollen and sore now, they're affecting my walking, along with knees and hips. My shoulder, elbows and hands (along with my fingers) are so sore and swollen that it affects my every action, including sleeping. I've managed to get an early appt with my rheumy tomorrow. What will happen I wonder? Surely they can't put me on even more steroids - had more than my quota since January. I suppose they could up my mtx to 25mg- but it's not worked so far. I'm worried about some of the side effects of the other dmards - especially my partner only has sight in one eye so I need to keep mine! Can I refuse any dmards and still continue along the path? I'm also on iron pills now which isn't pleasant 😫 Also I've got a swollen stomach along with weight gain and moon face .

Any advise before tomorrow would be appreciated - thanks peeps😊

Last edited by

7 Replies

  • Unfortunately mtx dosen't work for everyone. It's really a shame that everyone needs to go through this trial and error phase, which is quite long and really hard on those whom the med does not work for. Pred seems to be the only med offered to ease the pain during this period. I really encourage you to make dietary changes while you are experimenting with the dmards. Very often you can decrease your inflammation substansiously just by leaving out dairy, gluten and suger. You can also look into more strict anti- inflammatory diets like AIP. (I had great Success with this!) Good luck:)

  • I have been on hydroxy for 6 1/2years without side effects sulpha 6 years both max dose without side effects. Plus 25mg of Mtx now. I suppose what I am saying is do not be too worried. I know we are all different and react to drugs differently. I do hope they give you something tommorow. Good luck xx

  • I think you might have got to the "enough is enough" stage...and a bit of lady-like stamping of feet required. I think you've tried MTX for 6 months now? If so, that's long enough to say it's not working for you.

    So I would try to stay completely calm, but be clear that you've now got to the stage where you need a new approach. Express concerns about long term effects of steroids, as well as the problems you have with uncontrolled disease. I've found that unless you are quite emphatic, the doctors are more inclined to keep things as they are or go for small tweaks of meds. So you need to push hard to get him/her to recognise that you're not making a fuss about nothing and need more help NOW..... Good luck.

  • Hi Moomin8,

    sorry to hear that things are so frustrating for you at the moment with your medication. As Simba says, unfortunately it is trial and error in the beginning to find the right drug and it could be that MTX is not the one for you. I have put a link to the section on our website about drugs for you to look at. I hope it helps:


    Beverley (NRAS Helpline)

  • I too am very depressed right now as in so much pain and discomfort. On 25mg methotrexate and hydrochloroquin and now rituximab but I am still as bad as ever. I will die of old age before I finally get the right drugs. Can't take steroids again as I need to monitor the bio drug and that could mask the readings. It is so very frustrating. So drawn out. My breast cancer was tough but this is almost as bad.

  • You are having a rough time of it. Hydroxychloroquine can effect your eyes, that is why you need to see an eye specialist 2x a year.

    I hope you get sorted out soon

  • Thanks for your replies - I have put a summary of what happened at the rheumatologist visit yesterday on my post:

    'Sulfasalazine added to the mix'

You may also like...